Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Gray, ME

June 19, 2006Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 19, 2006, 4:42 PM EDT for Somerset County, Maine. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2006, 4:42 PM EDT (20:42 UTC)
Expired
Jun 19, 2006, 5:30 PM EDT
In force
48 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 153 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:01 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 192043
SVRGYX
MEC025-192130-
/O.NEW.KGYX.SV.W.0013.060619T2042Z-060619T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT MON JUN 19 2006

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 530 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CARATUNK...
  OR ABOUT 25 MILES WEST OF GUILFORD...AND MOVING NORTHEAST AT 35 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF KINGSBURY BY 505 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4523 7004 4506 6996 4517 6933 4541 6944

$$

HAYES
2 follow-up statements
000 
WWUS51 KGYX 192105
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
503 PM EDT MON JUN 19 2006

MEC025-192130-
/O.CON.KGYX.SV.W.0013.000000T0000Z-060619T2130Z/
SOMERSET ME-
503 PM EDT MON JUN 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL SOMERSET COUNTY...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH AND NICKEL SIZED HAIL.  THIS STORM WAS LOCATED 
OVER CENTRAL SOMERSET COUNTY...OR ABOUT 19 MILES SOUTHWEST OF 
GREENVILLE...MOVING NORTHEAST AT 30 MPH.

ANOTHER CLUSTER OF STRONG THUNDERSTORMS MOVING INTO THE WEST CENTRAL 
PORTION OF THE COUNTY NEAR THE CARRABASSETT VALLEY AND FLAGSTAFF 
LAKE AREAS. THESE STORMS ALSO HAVE THE CAPABILITY TO PRODUCE 
DAMAGING WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW HAMPSHIRE.

LAT...LON 4531 6993 4507 6976 4527 6938 4549 6957

$$

HAYES
000 
WWUS51 KGYX 192130
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
529 PM EDT MON JUN 19 2006

MEC025-192139-
/O.EXP.KGYX.SV.W.0013.000000T0000Z-060619T2130Z/
SOMERSET ME-
529 PM EDT MON JUN 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOMERSET COUNTY
EXPIRES AT 530 PM EDT...

THE THUNDERSTORMS MOVING ACROSS THE CENTRAL PORTION OF THE COUNTY 
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...IF THE 
THUNDERSTORMS RESTRENGTHEN...A SEVERE THUNDERSTORM WARNING COULD BE 
ISSUED FOR THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
MONDAY EVENING FOR WESTERN MAINE AND NEW HAMPSHIRE.

LAT...LON 4531 6993 4507 6976 4527 6938 4549 6957

$$

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:47 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 19, 3:47 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
347 PM EDT MON JUN 19 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT TIL 10 PM FOR ALL BUT KNOX AND
WALDO COUNTIES OF MAINE. SOME ACTION REQUIRING WARNINGS ALREADY
UNDERWAY WITH MAIN SHIELD OF ACTIVITY JUST INTO WESTERN VT AT THIS
TIME. SEE LATEST WATCH/WARNING ISSUANCES FOR DETAILED INFO.
OTHERWISE... THIS PRE-FRONTAL TROUGH MOVES THROUGH THIS
AFTERNOON/THIS EVENING WITH ASSOCIATED SHOWER/THUNDERSTORM
ACTIVITY. THEREAFTER...SOME DEGREE OF CLEARING BEHIND THIS
ACTIVITY...SO COUPLED WITH SOUPY AIR MASS...EXPECT FOG FORMATION
OVERNIGHT. EXPECT THIS FOG TO EVENTUALLY BURN OFF OVER EASTERN
SECTIONS...THOUGH ADVANCING CLOUD SHIELD MAY IMPEDE BURNOFF OVER
WESTERN SECTIONS. ACTIVITY ASSOCIATED WITH TUES FRONT BEGINS
SOMETIME AFTER NOON OVER WESTERN SECTIONS AND SLOWY WORKS ITS WAY
EASTWARD WITH ACTIVITY BEGINNING AROUND EVENING TIME. AS FOR
GRIDS...WENT MOSTLY WITH BLEND OF GFS/MET GUIDANCE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...FOCUSING ON SEVERE WEATHER
PRODUCTS AT THE MOMENT...SO WILL KEEP THIS BRIEF. SEVERAL SHORT
WAVES CROSS THE REGION DURING THE EXTENDED PORTION OF THE
FORECAST. THIS WILL BRING THE GREATEST CHANCE FOR SHOWERS DURING
THE MID AFTERNOON THROUGH EARLY EVENING HOURS FOR MUCH OF THE WEEK.

MODELS VARY FROM RUN TO RUN REGARDING RAIN FROM COASTAL LOW MOVING
THROUGH SOUTHERN NEW ENGLAND LATE IN THE WEEKEND INTO MONDAY.
STILL VERY EARLY TO TELL FINAL SOLUTION. FOR NOW WE WILL ADD A
CHANCE OF RAIN TO THE MONDAY FORECAST.

PICK OF THE WEEK APPEARS TO BE WEDNESDAY.
&&

.AVIATION...THUNDERSTORM ACTIVITY THROUGHOUT THE FORECAST AREA THROUGH
THE EVENING. BARELY VFR WITH HAZE LIMITING VSBY TO 6 MILES OR
LESS FOR THE REST OF THE AFTERNOON/EARLY EVENING. CONDITIONS DROP TO
IFR/LIFR OVERNIGHT IN HAZY/HUMID AIR MASS WITH DEVELOPMENT OF FOG.
SLOW TO IMPROVE ON TUE.

&&

.MARINE...SCA TONIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...AIR STAGNATION ADVISORY FOR MEZ023>028 UNTIL 8 PM MONDAY.
  ...SEVERE THUNDERSTORM WATCH # 511 IN EFFECT FOR MEZ007>009-
  MEZ012>014-MEZ018>027 UNTIL 10 PM.

NH...AIR STAGNATION ADVISORY FOR NHZ013-014 UNTIL 8 PM MONDAY.
  ...SEVERE THUNDERSTORM WATCH # 551 IN EFFECT FOR NHZ001>010-
  NHZ013-014 UNTIL 10 PM.

MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 6 PM MONDAY.
&&

JC
Hazardous weather outlook, Jun 19, 3:47 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
347 PM EDT MON JUN 19 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-202000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
347 PM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS EVENING.
A LONG LINE OF THUNDERSTORMS WILL PUSH INTO NEW HAMPSHIRE AND
WESTERN MAINE FROM VERMONT THIS EVENING. A FEW STORMS WILL
CONTAIN DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE CALL THE NATIONAL WEATHER SERVICE WITH SEVERE
WEATHER REPORTS OF DAMAGING WINDS OR HAIL THIS EVENING.

JC

In the hours before

Special weather statement, Jun 19, 2:22 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
222 PM EDT MON JUN 19 2006

MEZ008-009-013-014-191900-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
222 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 300 PM EDT...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF MADRID...OR
ABOUT 13 MILES SOUTHEAST OF RANGELEY...MOVING NORTHEAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PHILLIPS...MADRID...REDINGTON...AVON...STRONG...SALEM...NEW
VINEYARD...NEW PORTLAND...KINGFIELD AND CARRABASSETT VALLEY THROUGH
300 PM EDT.

AS THESE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS PEA
TO MARBLE SIZED HAIL. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN
INCH OF RAIN IS POSSIBLE IN 30 MINUTES...POSSIBLY RESULTING IN
LOCALIZED STREET FLOODING.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES
Special weather statement, Jun 19, 2:25 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT MON JUN 19 2006

MEZ018-019-023-024-191915-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK-
225 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 315 PM EDT...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SANFORD...MOVING NORTHEAST AT 25
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SPRINGVALE...SANFORD...ALFRED...WATERBORO...GOODWINS MILLS...
HOLLIS...SACO...BIDDEFORD...BUXTON AND OLD ORCHARD BEACH THROUGH 315
PM EDT.

AS THIS STORM PASSES...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS PEA
TO MARBLE SIZED HAIL. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN
INCH OF RAIN IS POSSIBLE IN 30 MINUTES...POSSIBLY RESULTING IN
LOCALIZED STREET FLOODING.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES
Special weather statement, Jun 19, 2:54 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT MON JUN 19 2006

MEZ008-009-013-014-191945-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
254 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 345 PM EDT...

AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES NORTHWEST OF NEW
VINEYARD...OR ABOUT 13 MILES NORTH OF FARMINGTON...MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND NEW VINEYARD...NEW PORTLAND...KINGFIELD...MADISON...
ANSON...SOLON...EMBDEN...MOSCOW...BINGHAM AND ATHENS THROUGH 345 PM
EDT.

AS THESE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS PEA
TO MARBLE SIZED HAIL. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN
INCH OF RAIN IS POSSIBLE IN 30 MINUTES...POSSIBLY RESULTING IN
LOCALIZED STREET FLOODING.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES
Special weather statement, Jun 19, 4:09 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
409 PM EDT MON JUN 19 2006

NHZ003-005-007-192145-
NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
409 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 545 PM EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM  MILES NORTHWEST OF PLAINFIELD...OR ABOUT 6
MILES SOUTHWEST OF WHITE RIVER JUNCTION...MOVING NORTHEAST AT 35
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
PLAINFIELD...CROYDON...CORNISH...GRANTHAM...LEBANON...HANOVER...
ENFIELD...LYME...CANAAN AND ORANGE THROUGH 545 PM EDT.

AS THIS STORM PASSES...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS PEA
TO MARBLE SIZED HAIL. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN
INCH OF RAIN IS POSSIBLE IN 30 MINUTES...POSSIBLY RESULTING IN
LOCALIZED STREET FLOODING.

OTHER STRONG THUNDERSTORMS WILL AFFECT WESTERN NEW HAMPSHIRE AFTER
430 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM.

HAYES
Special weather statement, Jun 19, 4:12 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT MON JUN 19 2006

MEZ007-008-192115-
NORTHERN FRANKLIN-NORTHERN OXFORD-
412 PM EDT MON JUN 19 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 515 PM EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
OQUOSSOC...OR ABOUT 15 MILES SOUTHWEST OF RANGELEY...MOVING NORTHEAST
AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND OQUOSSOC...RANGELEY...MADRID...DALLAS...REDINGTON AND
STRATTON THROUGH 515 PM EDT.

AS THESE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS PEA
TO MARBLE SIZED HAIL. IN ADDITION...AS MUCH AS THREE-QUARTERS OF AN
INCH OF RAIN IS POSSIBLE IN 30 MINUTES...POSSIBLY RESULTING IN
LOCALIZED STREET FLOODING.

ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:02 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset43 min
Jun 19, 3:54 PM EDTSevere Thunderstorm WarningGYXSomerset51 min
Jun 19, 4:27 PM EDTSevere Thunderstorm WarningGYXFranklin48 min
Jun 19, 5:16 PM EDTSevere Thunderstorm WarningGYXFranklin44 min
Jun 19, 5:36 PM EDTSevere Thunderstorm WarningGYXSomerset69 min
Jun 19, 6:04 PM EDTSevere Thunderstorm WarningGYXOxford71 min
Jun 19, 6:28 PM EDTSevere Thunderstorm WarningGYXYork47 min
Jun 19, 6:45 PM EDTSevere Thunderstorm WarningGYXFranklin60 min
Jun 19, 7:15 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Oxford60 min
Jun 19, 7:22 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset53 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.